Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Taking antibiotics dint help. Treatment for UTI and lower abdominal pain?

Hi I recently went to Urgent Care and was treated for a UTI. I have 2 days left on my antibiotic and I still have symptoms and they seem to have gotten worse. I now have this pain in my lower abdomen when I sit down or stand up. This just started maybe a day ago or so. The pain is very uncomfortable and I'm not sure what is going on. I get chronic UTI's so the fact that the antibiotic isn't working and I have this lower abdominal pain concerns me. I do not have insurance and I know that the ER will just tell me to go to a OBGYN which is what they told me before. Any insight?
Asked On : Sun, 7 Apr 2013
Answers:  2 Views:  71
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
General & Family Physician 's  Response
Hi, thanks for asking in Healthcare Magic.

Most often, UTI is caused by gram negative organisms. Acute infections usually involve a single organism and are self limiting.. Recurrent or chronic infections may be mixed infections. It could be due to many reasons like bacterial infections, Diabetes Mellitus renal calculi (stones) etc. Since you seem to be getting repeated infections, cause of UTI needs to be investigated instead of taking antibiotics every time.

Bacteriological investigations are important in deciding the choice of the antibiotic. Although we dont usually wait till the arrival of report for starting the antibiotic, urine sample must be collected before starting the therapy for better results.

Most antibiotics attain high concentrations in urine and so may be effective in lower UTI. But in upper UTI (like pyelonephritis), the antibiotics needs to be concentrated in kidney tissue. Antibiotics are given for 3 to 5 days. In recurrent UTI, the choice of antibiotics are Cotrimoxazole, Cephalexin or Norfloxacin.

The pain you are experiencing may be due to cystitis (bladder infection), pyelonephritis (kidney infection) or renal calculi (stones causing obstruction and subsequent infection). Ruling out these possibilities is necessary to decide further course of therapy.

Inadequate therapy or indiscriminate use of antibiotics is often harmful as it can result in development of resistance. The organism or bacteria will not be sensitive to the antibiotic if it becomes resistant to it. Hence you should complete a full course of antibiotic.

I hope it is useful to you.
Answered: Sun, 7 Apr 2013
I find this answer helpful

1 Doctor agrees with this answer

Oncologist, Surgical Dr. Rohan Khandelwal's  Response
Sorry to hear about your problem. To treat UTI completely you need to take antibiotics for atleast 7-10 days and drink a lot of fluids along with it. If the symptoms are not getting resolved, you should change your antibiotic according to the culture report.

Hope you get well soon.
Answered: Sun, 7 Apr 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor